Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 288, NWS Dodge City, KS

September 18, 2016Pawnee County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 18, 2016, 2:10 AM CDT for Pawnee County, Rush County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2016, 2:10 AM CDT (07:10 UTC)
Expired
Sep 18, 2016, 2:35 AM CDT
In force
25 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 87 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 903 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
903 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

594 
WUUS53 KDDC 180710
SVRDDC
KSC145-165-180800-
/O.NEW.KDDC.SV.W.0288.160918T0710Z-160918T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
210 AM CDT SUN SEP 18 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL RUSH COUNTY IN CENTRAL KANSAS...
  NORTHEASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 300 AM CDT

* AT 209 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES
  NORTHWEST OF ASH VALLEY...OR 11 MILES SOUTH OF LA CROSSE...MOVING
  SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ASH VALLEY...FRIZELL AND FORT LARNED HISTORIC SITE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3813 9927 3836 9945 3848 9926 3829 9903
      3826 9903
TIME...MOT...LOC 0709Z 324DEG 18KT 3837 9930 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
2 follow-up statements
118 
WWUS53 KDDC 180726
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
226 AM CDT SUN SEP 18 2016

KSC165-180735-
/O.CAN.KDDC.SV.W.0288.000000T0000Z-160918T0800Z/
RUSH KS-
226 AM CDT SUN SEP 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL RUSH COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3813 9927 3828 9938 3834 9936 3834 9910
      3829 9903 3826 9903
TIME...MOT...LOC 0725Z 326DEG 18KT 3830 9924 

$$

KSC145-180800-
/O.CON.KDDC.SV.W.0288.000000T0000Z-160918T0800Z/
PAWNEE KS-
226 AM CDT SUN SEP 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR NORTHEASTERN PAWNEE COUNTY...

AT 225 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR ASH
VALLEY...OR 11 MILES NORTHWEST OF LARNED...MOVING SOUTHEAST AT 20
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ASH VALLEY...FRIZELL AND FORT LARNED HISTORIC SITE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3813 9927 3828 9938 3834 9936 3834 9910
      3829 9903 3826 9903
TIME...MOT...LOC 0725Z 326DEG 18KT 3830 9924 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
103 
WWUS53 KDDC 180735
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
235 AM CDT SUN SEP 18 2016

KSC145-180745-
/O.CAN.KDDC.SV.W.0288.000000T0000Z-160918T0800Z/
PAWNEE KS-
235 AM CDT SUN SEP 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PAWNEE COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3813 9927 3828 9938 3834 9936 3834 9910
      3829 9903 3826 9903
TIME...MOT...LOC 0734Z 324DEG 18KT 3826 9920 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 12:20 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 18, 12:20 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1220 AM CDT SUN SEP 18 2016

...Updated Short Term...

.SHORT TERM...(Today and tonight)
Issued at 1220 AM CDT Sun Sep 18 2016

Well-defined shortwave moving into central Kansas early this
morning, taking the convective potential with it. Lingering
thunderstorms across Ellis/Rush counties as of midnight will
depart east shortly.

High pressure builds strongly into SW Kansas today, with 500 mb
heights reaching 587-589 dm by evening. As such, a clear sky will
prevail with few if any clouds and a light SW wind. Atmosphere
warms strongly today, with an 850 mb temperature change of +7C
over yesterday. This coupled with weak downslope will deliver high
temperatures in the upper 80s to near 90. A clear sky continues
with light winds tonight. Lows Monday morning ranging from the
upper 40s across western Hamilton county, to the upper 60s across
eastern Barber county.

.LONG TERM...(Sunday night through Saturday)
Issued at 335 PM CDT Sat Sep 17 2016

Upper level ridging builds across the southern CONUS during the early
part of next week with the upper level westerly flow shunted
northward into the northern Plains and southern Canada. A shortwave
moving east along the US/Canadian border on Monday will push a
cold front south into the central Plains, possibly as far south as
I-70, on Monday afternoon. With a drier airmass in place by then,
the potential for storms looks minimal. Daytime high temperatures
should be up into the 90s during the first part of the week.

By mid week. the upper high gets suppressed a little farther south while
upper level southwesterly flow increases over the central Plains.
A shortwave lifts out over the central Plains on Wednesday. There
is some potential for perhaps some nocturnal storms across western
Kansas early Wednesday morning. This wave could push a boundary
into western Kansas during the day, providing focus for more
additional storm development. Temperatures should be cooling off
back into the 80s later in the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1200 AM CDT Sun Sep 18 2016

Convective potential has ended for the night as shortwave moves
east of SW KS. Excellent flying weather expected on Sunday, as
high pressure builds strongly into the region. VFR/SKC. Few if any
clouds and light winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  88  60  93 /  20   0   0   0
GCK  55  89  57  91 /  20   0   0   0
EHA  55  89  56  92 /  20   0   0   0
LBL  57  90  55  92 /  20   0   0   0
HYS  57  88  61  91 /  30   0   0   0
P28  60  89  66  93 /  30  10   0   0

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Gerard
AVIATION...Turner
Hazardous weather outlook, Sep 17, 9:54 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
954 PM CDT SAT SEP 17 2016

KSZ030-031-043>046-061>066-074>081-084>090-190300-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
954 PM CDT SAT SEP 17 2016 /854 PM MDT SAT SEP 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT.

DAY 1 DISCUSSION
----------------
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

DAYS 2-7 DISCUSSION
-------------------
HIGH PRESSURE BUILDING OVER THE CENTRAL AND SOUTHERN PLAINS WILL
BRING DRIER AND WARMER WEATHER TO SOUTHWEST KANSAS THROUGH TUESDAY.
CHANCES FOR THUNDERSTORMS WILL RETURN THROUGH THE MID TO LATTER
PART OF THE WEEK.

DAYS 2-7 HAZARDS
----------------
* SUNDAY
  - FLOODING: LIMITED RISK

* MONDAY
  - FLOODING: LIMITED RISK

* TUESDAY
  NO HAZARDS.

* WEDNESDAY
  - LIGHTNING: LIMITED RISK

* THURSDAY
  - LIGHTNING: LIMITED RISK

* FRIDAY
  - LIGHTNING: LIMITED RISK

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Local storm report, Sep 17, 9:08 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
908 PM CDT SAT SEP 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             14 N KENDALL            38.13N 101.58W
09/17/2016  E1.25 INCH       HAMILTON           KS   TRAINED SPOTTER

            .

0430 PM     HAIL             17 NNW DEERFIELD        38.19N 101.29W
09/17/2016  E1.25 INCH       KEARNY             KS   PUBLIC

            .

0426 PM     HAIL             19 NNW DEERFIELD        38.23N 101.27W
09/17/2016  E1.00 INCH       KEARNY             KS   PUBLIC

            MOSTLY NICKELS, WITH A FEW QUARTERS MIXED
            IN.

0415 PM     HAIL             13 N COOLIDGE           38.22N 101.99W
09/17/2016  E1.25 INCH       HAMILTON           KS   TRAINED SPOTTER

            .

&&

NWS DODGE CITY KS
IRIS SYSTEM
Special weather statement, Sep 18, 12:41 AM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1241 AM CDT SUN SEP 18 2016

KSZ046-180615-
RUSH KS-
1241 AM CDT SUN SEP 18 2016

...SPECIAL WEATHER STATEMENT...

AT 1240 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES NORTHWEST OF BISON...OR 4 MILES NORTHEAST OF LA CROSSE...MOVING
SOUTHEAST AT 20 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LA CROSSE...OTIS...BISON...TIMKEN AND SHAFFER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3862 9903 3840 9903 3851 9932 3866 9929
TIME...MOT...LOC 0540Z 281DEG 18KT 3856 9923

TURNER
Special weather statement, Sep 18, 12:45 AM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1245 AM CDT SUN SEP 18 2016

KSZ031-045-046-180630-
ELLIS KS-RUSH KS-NESS KS-
1245 AM CDT SUN SEP 18 2016

...SPECIAL WEATHER STATEMENT...

AT 1244 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF MCCRACKEN...OR 15 MILES NORTHWEST OF LA
CROSSE...MOVING SOUTHEAST AT 25 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LA CROSSE...SCHOENCHEN AND LIEBENTHAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3875 9927 3851 9932 3863 9964 3870 9961
      3870 9960 3871 9960 3880 9956
TIME...MOT...LOC 0544Z 290DEG 24KT 3870 9952

TURNER
Special weather statement, Sep 18, 1:26 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
126 AM CDT SUN SEP 18 2016

KSZ046-180715-
RUSH KS-
126 AM CDT SUN SEP 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUSH AND SOUTHERN ELLIS
COUNTIES UNTIL 215 AM CDT...

AT 125 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LA CROSSE...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO NICKEL SIZE IS LIKELY.
WIND GUSTS NEAR 50 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
LA CROSSE...BISON...RUSH CENTER...LIEBENTHAL...TIMKEN AND HARGRAVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3859 9906 3841 9925 3857 9956 3870 9942
      3870 9934
TIME...MOT...LOC 0625Z 305DEG 34KT 3856 9935

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 12:41 AM CDTSpecial Weather StatementDDCRush34 min
Sep 18, 12:45 AM CDTSpecial Weather StatementDDCRush45 min
Sep 18, 1:26 AM CDTSpecial Weather StatementDDCRush49 min
Sep 18, 1:40 AM CDTSevere Thunderstorm WarningDDCRush50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.